Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 270, NWS Springfield, MO

June 1, 2017Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 1, 2017, 5:24 PM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 5:24 PM CDT (22:24 UTC)
Expired
Jun 1, 2017, 5:57 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS53 KSGF 012224
SVRSGF
MOC067-091-153-012315-
/O.NEW.KSGF.SV.W.0270.170601T2224Z-170601T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
524 PM CDT THU JUN 1 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ozark County in southwestern Missouri...
  Southeastern Douglas County in southwestern Missouri...
  Northwestern Howell County in south central Missouri...

* Until 615 PM CDT

* At 524 PM CDT, a severe thunderstorm was located 16 miles west of
  West Plains, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dora...                           Siloam Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3673 9210 3673 9215 3674 9224 3680 9224
      3697 9223 3695 9195 3675 9202
TIME...MOT...LOC 2224Z 189DEG 11KT 3679 9214 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
2 follow-up statements
003 
WWUS53 KSGF 012251
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
551 PM CDT THU JUN 1 2017

MOC153-012259-
/O.CAN.KSGF.SV.W.0270.000000T0000Z-170601T2315Z/
Ozark MO-
551 PM CDT THU JUN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OZARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3679 9215 3681 9220 3685 9222 3697 9221
      3695 9196 3680 9202 3679 9212
TIME...MOT...LOC 2249Z 189DEG 11KT 3687 9212 

$$

MOC067-091-012315-
/O.CON.KSGF.SV.W.0270.000000T0000Z-170601T2315Z/
Douglas MO-Howell MO-
551 PM CDT THU JUN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN DOUGLAS AND NORTHWESTERN HOWELL COUNTIES...

At 549 PM CDT, a severe thunderstorm was located 12 miles southwest
of Willow Springs, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Siloam Springs...                 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3679 9215 3681 9220 3685 9222 3697 9221
      3695 9196 3680 9202 3679 9212
TIME...MOT...LOC 2249Z 189DEG 11KT 3687 9212 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
672 
WWUS53 KSGF 012257
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
557 PM CDT THU JUN 1 2017

MOC067-091-012307-
/O.CAN.KSGF.SV.W.0270.000000T0000Z-170601T2315Z/
Douglas MO-Howell MO-
557 PM CDT THU JUN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND
NORTHWESTERN HOWELL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3679 9215 3681 9220 3685 9222 3697 9221
      3695 9196 3680 9202 3679 9212
TIME...MOT...LOC 2256Z 189DEG 11KT 3690 9212 

$$

Foster

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:19 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 1, 2:19 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
219 PM CDT Thu Jun 1 2017

.SYNOPSIS...
Issued at 217 PM CDT Thu Jun 1 2017

A boundary left over from morning convection was from near
Fayetteville, AR into southern Oregon county. A few showers/storms
have redeveloped along this boundary as the instability increased
this afternoon. Other remnant shower activity from earlier up in
central MO has just about completely dissipated.

Main forecast focus will be with scattered convection into the
early evening, then again later on Friday into the weekend.

&&

.SHORT TERM...(This evening through Friday)
Issued at 217 PM CDT Thu Jun 1 2017

Certainly not as active today with storms over the area.
Instability has increased this afternoon in the wake of the
diminishing convection from early this morning, but remnant
boundary was mainly to our south, just barely extending into our
far eastern most county. Will have to monitor convection
developing in better instability near Topeka, but not expecting as
much organization as past couple of days with much lower 0-6 bulk
shear. Any convection that develops should end early this evening.

A dry period is then expected through much of the morning Friday,
but we could again see some scattered storms develop during the
afternoon hours with increasing instability. Not expecting any
organized or severe storms during this short term period.

.LONG TERM...(Friday Night through Thursday)
Issued at 217 PM CDT Thu Jun 1 2017

Additional convection is expected over the weekend as a main
shortwave tracks southeast out of the upper Mississippi valley
region into the Ohio valley. Peak heating hours will offer the
best chances for storm coverage, but severe weather chances look
to be on the low side.

We should go into a drier period from Monday into Wednesday of
next week in the wake of the main shortwave trough. Temperatures
should be seasonal to slightly above normal with highs in the low
to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM CDT Thu Jun 1 2017

Scattered showers and isolated thunder still affecting mainly the
eastern Ozarks. Will have to keep an eye out at BBG during the
afternoon, but will not mention in 18z TAFs for now. Will go with
VFR conditions through the period with an northeast-east to
eventually light southeast wind.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jun 1, 4:45 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
445 PM CDT Thu Jun 1 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
445 PM CDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Lightning risk.

DISCUSSION...

 Isolated thunderstorms may develop in far southern Missouri along
 the Arkansas border through late this afternoon. All activity
 will dissipate with sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 Scattered thunderstorms are again expected from later Friday
 into Sunday as a storm system slowly moves across the region.
 Organized severe weather is not expected.

 Chances for thunderstorms then look low for most of the outlook
 area for early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Jun 1, 2:23 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Springfield MO
223 PM CDT THU JUN 1 2017

MOZ106-012000-
Oregon MO-
223 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OREGON COUNTY UNTIL
300 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Dalton, or 14 miles east of Mammoth Spring, moving
east at 35 mph.

Locations impacted include...
Thayer...                         Mammoth Spring...
Mammoth Spring State Park...      Myrtle...

LAT...LON 3650 9160 3664 9113 3650 9113 3649 9140
TIME...MOT...LOC 1923Z 264DEG 29KT 3652 9127

Hatch
Local storm report, Jun 1, 3:12 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU JUN 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TORNADO          4 ESE FALCON            37.59N 92.32W
05/27/2017                   LACLEDE            MO   NWS STORM SURVEY

            NWS STORM SURVEY REVEALED AN EF-1 TORNADO
            TOUCHED DOWN 4 MILES EAST SOUTHEAST OF
            FALCON IN LACLEDE COUNTY. A HOUSE SUSTAINED
            MAJOR DAMAGE AND NUMEROUS TREES WERE
            SNAPPED. THIS POINT ALSO CORRESPONDS WITH A
            WELL DEFINED TORNADO DEBRIS SIGNATURE ON
            RADAR. ESTIMATED WINDS WERE 90-100 MPH WITH
            A PATH WIDTH OF 300 YARDS.

&&

BURCHFIELD
Local storm report, Jun 1, 3:49 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT THU JUN 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 E CEDAR SPRINGS       37.88N 93.80W
05/30/2017  M0.75 INCH       ST. CLAIR          MO   PUBLIC

0844 PM     HAIL             SCHELL CITY             38.02N 94.12W
05/30/2017  M0.88 INCH       VERNON             MO   EMERGENCY MNGR

            DIME TO NICKEL SIZED HAIL COVERING THE
            GROUND IN SCHELL CITY.

0910 PM     HAIL             EL DORADO SPRINGS       37.88N 94.02W
05/30/2017  M1.00 INCH       CEDAR              MO   LAW ENFORCEMENT

            LOTS OF DIME TO PENNY SIZED HAIL COVERING
            THE GROUND IN EL DORADO SPRINGS.

0940 PM     HAIL             STOCKTON                37.70N 93.79W
05/30/2017  E1.50 INCH       CEDAR              MO   PUBLIC

            HALF DOLLAR TO PING PONG SIZE HAIL REPORTED
            NEAR STOCKTON. NUMEROUS PICTURES FROM SOCIAL
            MEDIA OF THE HAIL.

0944 PM     HAIL             STOCKTON                37.70N 93.80W
05/30/2017  M1.00 INCH       CEDAR              MO   PUBLIC

            VIA SOCIAL MEDIA.

0945 PM     HAIL             4 S ELKTON              37.80N 93.43W
05/30/2017  M0.88 INCH       POLK               MO   CO-OP OBSERVER

1120 PM     HAIL             3 E MILFORD             37.58N 94.09W
05/30/2017  E1.25 INCH       BARTON             MO   PUBLIC

            PICTURE FROM SOCIAL MEDIA OF QUARTER TO HALF
            DOLLAR SIZE HAIL JUST EAST OF MILFORD.

0153 PM     TSTM WND DMG     MCCUNE                  37.35N 95.02W
05/31/2017                   CRAWFORD           KS   PUBLIC

            TREE LIMBS DOWN IN MCCUNE.

0310 PM     HAIL             1 NNW HARWOOD           37.97N 94.16W
05/31/2017  E1.00 INCH       VERNON             MO   PUBLIC

            QUARTER SIZE HAIL COVERING FARM PASTURE AS
            WELL AS WINDS ESTIMATED AT 60 MPH.

&&
Special weather statement, Jun 1, 4:53 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
453 PM CDT THU JUN 1 2017

MOZ097-105-012245-
Ozark MO-Howell MO-
453 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES UNTIL 545 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Bakersfield, or 15 miles west of West Plains, moving
north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pottersville...                   Siloam Springs...

LAT...LON 3662 9201 3666 9223 3679 9220 3680 9195
TIME...MOT...LOC 2152Z 197DEG 11KT 3668 9212

Foster

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:23 PM CDTSpecial Weather StatementSGFOregon37 min
Jun 1, 4:53 PM CDTSpecial Weather StatementSGFHowell52 min
Jun 1, 5:00 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark45 min
Jun 1, 5:39 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.